Document Detail


Drug rash, eosinophilia, and systemic symptoms syndrome: Two pediatric cases demonstrating the range of severity in presentation--A case of vancomycin-induced drug hypersensitivity mimicking toxic shock syndrome and a milder case induced by minocycline.
MedLine Citation:
PMID:  20407399     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Drug rash, eosinophilia, and systemic symptoms syndrome is a type of drug hypersensitivity reaction characterized by the clinical triad of skin eruption, fever, and internal organ involvement. Drug rash, eosinophilia, and systemic symptoms syndrome has rarely been reported in association with vancomycin or in the pediatric population. There have only been four pediatric case reports of drug rash, eosinophilia, and systemic symptoms syndrome and three cases of drug rash, eosinophilia, and systemic symptoms syndrome involving vancomycin published in the English literature to date.
CASE REPORTS: We describe two pediatric cases of drug rash, eosinophilia, and systemic symptoms syndrome to illustrate the range in severity of presentation. The first case illustrates drug rash, eosinophilia, and systemic symptoms syndrome associated with vancomycin exposure in a 14-yr-old boy with Duchenne muscular dystrophy after posterior spinal fusion, whose clinical presentation was indistinguishable from toxic shock syndrome. The second case illustrates a milder and more typical presentation of drug rash, eosinophilia, and systemic symptoms syndrome in a 14-yr-old boy being treated with minocycline for acne. We also present a review of the literature relevant to this syndrome.
CONCLUSIONS: : Drug rash, eosinophilia, and systemic symptoms syndrome is relatively unknown among general pediatricians and pediatric intensivists and may potentially become more common with the increasing use of long-term medications in the pediatric population. Our cases demonstrate the importance of an awareness of drug rash, eosinophilia, and systemic symptoms syndrome among general pediatricians and pediatric intensivists because drug rash, eosinophilia, and systemic symptoms syndrome may present in any range of severity, from indolent illness to frank and refractory shock.
Authors:
Amy E Vinson; Elizabeth M Dufort; Matthew D Willis; Craig P Eberson; Joseph I Harwell
Related Documents :
24160219 - Metabolic syndrome components can predict c reactive protein concentration in adolescents.
12449449 - Atypical presentation of churg-strauss syndrome: another "forme fruste" of the disease?
9122099 - Neutrophilic dermatoses: pyoderma gangrenosum and sweet's syndrome.
3777079 - Conjunctival involvement in churg-strauss syndrome.
9288559 - Evolution to dilated cardiomyopathy from acute eosinophilic pancarditis in churg-straus...
7691149 - Sweet's syndrome associated with myelodysplasia: possible role of cytokines in the path...
2383389 - Cornelia de lange syndrome. otolaryngologic manifestations.
15750909 - Intraneural perineurioma in a child with beckwith-wiedemann syndrome.
23318879 - Phytoestrogens and the metabolic syndrome.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Pediatric critical care medicine : a journal of the Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies     Volume:  11     ISSN:  1529-7535     ISO Abbreviation:  Pediatr Crit Care Med     Publication Date:  2010 Jul 
Date Detail:
Created Date:  2010-07-07     Completed Date:  2010-12-07     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  100954653     Medline TA:  Pediatr Crit Care Med     Country:  United States    
Other Details:
Languages:  eng     Pagination:  e38-43     Citation Subset:  IM    
Affiliation:
Department of Pediatrics, Rhode Island Hospital, Hasbro Children's Hospital, Providence, RI, USA. avinsonmd@gmail.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Anti-Bacterial Agents / adverse effects*
Diagnosis, Differential
Drug Hypersensitivity / diagnosis*,  physiopathology
Eosinophilia / blood,  chemically induced*,  physiopathology
Exanthema / chemically induced*,  physiopathology
Humans
Male
Minocycline / adverse effects*
Severity of Illness Index
Shock, Septic / diagnosis*
Syndrome
Vancomycin / adverse effects*
Chemical
Reg. No./Substance:
0/Anti-Bacterial Agents; 10118-90-8/Minocycline; 1404-90-6/Vancomycin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Atypical presentation of a mediastinal mass in an adolescent: Critical care considerations.
Next Document:  Association of 2009 pandemic influenza A (H1N1) infection and increased hospitalization with parapne...